Indiana, 2014Flooding in Indiana, April 3 to 20, 2014
April 3 to 20, 2014 · NWS PAH · 7 events in 4 counties and zones
Heavy rainfall during the first week of April caused most of the region's rivers to rise. Many rivers experienced minor to moderate flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- $70,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall during the first week of April caused most of the region's rivers to rise. Many rivers experienced minor to moderate flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 2:52 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 3, 2:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT Thu Apr 3 2014
.SHORT TERM /Tonight through Saturday night/...
Issued at 250 PM CDT Thu Apr 3 2014
Main concern in the short term is severe weather and flooding
potential tonight.
Over the past 24 hours...three convective complexes have affected
parts of the forecast area. These complexes were forecast very
poorly by the models...including the high res mesoscale models.
Based on the poor track record of the models...there is not a high
degree of confidence in the evolution of convection tonight.
Widespread convection earlier today stabilized much of southern
Illinois...southwest Indiana...and northwest Kentucky. To the
south of this activity...SPC objective analysis charts indicate
surface based capes from 1000 to 2000 j/kg as of 19z...but also
some convective inhibition. NAM/RAP model soundings indicate a
warm layer around 750 to 800 mb that may be capping development.
This warm layer will erode this evening...but then lapse rates
below 850 mb become poor.
By 04z widespread convection will develop or move into the
forecast area as a potent 500 mb shortwave over the Plains lifts
northeast...producing strong deep layer forcing in a very moist
environment. RAP forecast soundings indicate the low level jet
will increase to 60 knots as it shifts east to the Mississippi
River around or shortly after 00z. In general...shear profiles and
hodographs will become more favorable for supercells by
00z...especially west of the Kentucky Lake region. The potential
limiting factor will be low to mid level lapse rates...as noted
above.
Wind fields will become more unidirectional late this
evening...as evidenced by curved hodographs becoming more straight
line. This will result in a transition to a linear /qlcs/ storm
mode...with damaging straight line winds the primary threat.
Isolated qlcs tornadoes will be possible.
Convective complexes over the past 24 hours have produced locally
heavy rainfall...leading to some isolated flash flooding. With a
strong low level jet and unseasonably moist air mass in
place...there is a potential for more heavy rain. A Flash Flood
Watch has been issued to address this potential. These complexes
have missed most of southeast Missouri...so that area was not
included in the watch.
The cold front will exit the khop/kevv areas by 12z...bringing an
end to all activity. There may be considerable instability
cu/stratocu during the day...per gfs and nam model soundings.
Temps will generally remain steady in the 50s with gusty
northwest winds.
Friday night through Saturday night will be mainly clear and cool
with some potential for frost in the early morning hours. Surface
high pressure will pass over or just north of the forecast area on
Saturday.
.LONG TERM /Sunday through Thursday/...
Issued at 250 PM CDT Thu Apr 3 2014
The next weather system takes shape to our south Sunday, and for at
least the second consecutive day, moves in with pcpn Sunday night
and extends that at least through part of early next week.
This happens as a broad long wave trof carves out across the eastern
half of the country, with us in the cool/damp flow underneath. We'll
go ahead and accept the allblended pops for the Sunday night through
Tuesday time period, focusing on the best chance time period Sunday
night as the system lifts out. Elevated instability there continues
to support the isolated mention of thunder we inherited, so we kept
it.
Temps remain in balance with consistently forecast highs in the
upper 50s to lower 60s, and lows in the upper 30s to 40s. These
represent values some 10 degrees or more below climo norms for this
time of year...though some hint at warming a little toward the end
of the period is noted.
&&
.AVIATION...
Issued at 250 PM CDT Thu Apr 3 2014
Active convection will take low VFR or MVFR conditions to temporary
IFR conditions. Cold frontal passage tonight will mark most
restrictive flight conditions, with severe weather possible from
late afternoon til system passes. Strong gusty southerlies ahead of
the system will shift to the west late tonight after its passage.
Clouds should disperse tomorrow morning and return to VFR flight
conditions in the wake of the system's departure.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through Friday morning FOR KYZ001>022.
MO...FLASH FLOOD WATCH through Friday morning FOR MOZ076-087-111-112.
IL...FLASH FLOOD WATCH through Friday morning FOR ILZ075>078-080>094.
IN...FLASH FLOOD WATCH through Friday morning FOR INZ081-082-085>088.
&&
SHORT TERM...MY
LONG TERM....DH
AVIATION...DH
Hazardous weather outlook, Apr 3, 9:14 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT THU APR 3 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
914 AM CDT THU APR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST ACROSS THE
ENTIRE REGION TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE. THE BEST CHANCE TIME PERIOD FOR SEVERE
WEATHER IS LATER TODAY AND TONIGHT...WHEN THE COLD FRONT MAKES
ITS APPROACH AND PASSAGE.
IN ADDITION...HIGH PRECIPITABLE WATER VALUES MEANS THUNDERSTORMS
ARE VERY EFFICIENT RAIN PRODUCERS TODAY AND TONIGHT. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR ARE OCCURRING AND REPEATING OVER
THE SAME AREAS IN MANY INSTANCES. WITH MORE HEAVY RAIN ON THE
WAY...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE QUAD
STATE...INCLUDING THE SOUTHEAST MISSOURI COUNTIES ALONG THE
MISSISSIPPI RIVER...AND EXTENDING EASTWARD TO INCLUDE ALL OF
SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.
THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
FLOOD AND SEVERE WEATHER REPORTS ARE ENCOURAGED TODAY AND TONIGHT
WITH SPOTTER ACTIVATION.
In the hours before
Local storm report, Apr 3, 11:50 AM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM FLASH FLOOD ELDORADO 37.81N 88.44W
04/03/2014 SALINE IL TRAINED SPOTTER
WATER FLOWING OVER SEVERAL ROADS IN THE CITY LIMITS
&&
DLLLocal storm report, Apr 3, 1:29 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM FLASH FLOOD SORGHO 37.75N 87.25W
04/03/2014 DAVIESS KY TRAINED SPOTTER
NUMEROUS ROADS UNDERWATER THROUGHOUT THE COUNTY
&&
DLLLocal storm report, Apr 3, 1:30 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HEAVY RAIN NEWBURGH 37.95N 87.40W
04/03/2014 E1.50 INCH WARRICK IN TRAINED SPOTTER
&&
DLLLocal storm report, Apr 3, 3:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG 2 WNW CARMI 38.10N 88.21W
04/03/2014 WHITE IL EMERGENCY MNGR
GROVE OF PINE TREES BROKEN OR BLOWN DOWN. ROOF LIFTED AND
PARTIALLY DISPLACED ON A HOUSE, PART OF A MACHINE SHED
ROOF BLOWN OFF WITH DOORS BLOWN IN. A GARAGE WAS BLOWN
MOSTLY DOWN. SOME DEBRIS BLOWN AT LEAST 1/2 MILE AWAY.
&&
RICKSLocal storm report, Apr 3, 4:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD STANLEY 37.82N 87.24W
04/03/2014 DAVIESS KY TRAINED SPOTTER
SIDE STREET FLOODED. CARS TURNING AROUND.
&&
MYLocal storm report, Apr 3, 4:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLOOD 2 NE MOUNT VERNON 38.34N 88.88W
04/03/2014 JEFFERSON IL TRAINED SPOTTER
2.3 INCHES OF RAIN. A CREEK WAS OVERFLOWING IN HIS
BACKYARD.
&&
DLLFlood, Pike
- When
- April 3, 5:00 PM EST to April 17, 6:00 AM EST
- Where
- Pike County, 0.13 mi SE of Petersburg to 1.18 mi NNE of Ivy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.499, -87.278
Moderate flooding occurred along the White River. At the Petersburg river gage, the river crested at 24.87 feet on the 10th. This crest was just a few inches below the crest of 25.09 feet in January of 2007. Flood stage is 16 feet, and moderate flooding begins at 23.5 feet. Extensive bottomland flooding affected agricultural and rural residential areas. Several rural county roads flooded. A few residents moved out of an area locally known as Dodge City. Several small oil fields were inaccessible. Since this occurred primarily outside of agricultural season, little or no crop damage occurred. High water isolated some river cabin residents. State Road 257 was completely flooded.
Flood, Gibson
- When
- April 4, 4:00 AM CST to April 18, 10:00 AM CST
- Where
- Gibson County, 1.07 mi WSW of Giro to 0.95 mi NE of Hazleton
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.494, -87.488
Moderate flooding occurred along the White River. At the Hazleton river gage, the river crested at 25.80 feet on the 11th. This was only a couple of inches lower than the crest of 26.0 feet in January of 2007. Flood stage at Hazleton is 16 feet, and moderate flooding begins at 24 feet. Flood gates are normally installed at Hazleton at 26 feet. People in residential cabins on the riverward side of the levee generally relocate at this level. Many local roads were completely impassable. Oil fields were inaccessible. Water began to come onto the street at the corner of West 2nd Street and Brown Street in the town of Hazleton. Extensive flooding of agricultural fields occurred. Since this flood occurred primarily outside of the growing season, little if any crop damage occurred.
Flood, Gibson
- When
- April 4, 7:00 PM CST to April 19, 9:00 AM CST
- Where
- Gibson County, East Mt Carmel to 0.56 mi WNW of East Mt Carmel
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
Moderate flooding occurred along the Wabash River. At the Mount Carmel river gage, the river crested at 27.14 feet on the 11th. Flood stage is 19 feet, and moderate flooding begins at 25 feet. Extensive agricultural flooding occurred in areas that are not protected by levees. Access to oil fields was blocked by high water. The flooding necessitated relocations of cattle and some farm equipment to higher ground. There was extensive lowland flooding in western Gibson County. Numerous local river roads were flooded. Some mobile homes were moved to higher ground. Flood waters affected residents of East Mt. Carmel, Indiana.
Flood, Warrick
- When
- April 4, 7:45 PM CST to April 12, 9:15 AM CST
- Where
- Warrick County, 1.54 mi ESE of Newburgh to 1.57 mi ESE of Newburgh
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.941, -87.394
Minor flooding occurred along the Ohio River. Low-lying fields and woodlands near the river were inundated.
Flood, Posey
- When
- April 5, 1:00 AM CST to April 20, 10:30 AM CST
- Where
- Posey County, 0.61 mi W of New Harmony to 0.6 mi ENE of New Harmony
- Cause
- Heavy Rain
- Property damage
- $4,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.131, -87.941
Minor flooding occurred along the Wabash River. Low-lying fields and woodlands near the river were inundated. Harmonie State Park was closed.
Flood, Posey
- When
- April 5, 6:45 AM CST to April 14, 1:00 PM CST
- Where
- Posey County, 0.53 mi S of Mt Vernon to 0.94 mi SW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.922, -87.900
Minor flooding occurred along the Ohio River. Low-lying fields and woodlands near the river were inundated.
Flood, Gibson
- When
- April 6, 7:45 PM CST to April 17, 10:45 PM CST
- Where
- Gibson County, 1.48 mi SE of Patoka to 2.23 mi S of Patoka
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.404, -87.561
Major flooding occurred along the Patoka River. Many roads were closed in the vicinity of the river, including State Route 64 between Oakland City and the Arthur area. At the river gage along the Patoka River just east of Patoka, the river crested at 22.34 feet on the 10th. This crest was just a few inches lower than the crest of 22.60 feet in January, 2005. Flood stage at Patoka is 18 feet, and major flooding begins at 22 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 3 to 4, 20142 deaths · 1 injured · $3.8 million · 3 in hail · 34 events
- Tornadoes and Flash Flooding in Texas, April 3, 20146 injured · $556 million · EF1 · 100 events
- Tornadoes and Hail in Missouri, April 3, 2014$122,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Illinois, April 3 to 7, 2014$409,000 · EF1 · 28 events
- Hail and Damaging Winds in Oklahoma, April 3, 2014$561,000 · 2.5 in hail · 39 events
- Hail and Damaging Winds in Arkansas, April 3, 2014$400,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Indiana, April 3 to 4, 2014$360,000 · 7 events
- Tornado and Flash Flooding in Missouri, April 3 to 4, 2014EF1 · 20 events
- Hail and Damaging Winds in Texas, April 3, 2014$50,000 · 1 in hail · 8 events
- Hail in Missouri, April 3, 20142.5 in hail · 30 events
- Winter Storm in Minnesota, April 3 to 4, 201423 events
- Damaging Winds in West Virginia, April 3, 2014$21,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509364, 509363, 509356, 509350, 509358, 509351, 509352.